Pharmacist Stephen Setter regularly asks families of Alzheimer’s sufferers what drug they use to help the often agitated patients sleep better. Tylenol PM, many respond — not knowing, Setter says, that it contains an ingredient that can further confuse someone with dementia.
He also talks of a man who needed transfusions after the painkiller ibuprofen caused stomach bleeding. The man didn’t know acetaminophen would have been a better choice for an elderly person who’d already had one stomach ulcer, until Setter was called in for advice.
Over-the-counter medicines often are powerful drugs that patients don’t know how to use correctly — picking the wrong one for their health problems, overdosing, or inadvertently mixing them with prescription drugs in ways that can harm.
Now a new education campaign by the surgeon general and a mix of pharmacy and consumer groups aims to help patients become more savvy about self-treatment.
“These are real medicines that must be taken responsibly,” Surgeon General Richard Carmona warns.
The campaign, called “Be MedWise,” comes at an important time: Americans buy more than 5 billion nonprescription drugs every year, and increasingly their over-the-counter choices are more complex to use than ever.
Consider the latest entry to the nonprescription market, Prilosec OTC, a heartburn treatment that just began selling.
It’s not a simple acid-removing remedy for too much spicy food. It’s for serious, frequent heartburn, and comes in a prescription-strength dose packaged as a 14-day course of treatment. If heartburn returns within four months, patients are supposed to see a doctor to check for a serious disease — and the Food and Drug Administration will be watching to see if consumers really follow those complex instructions.
Over-the-counter drugs are largely safe. But the FDA counts 178,000 hospitalizations a year associated with nonprescription drug use or misuse. Studies suggest many of those complications could be prevented by better consumer education.
Indeed, a recent survey by the National Council on Patient Information and Education found 48 percent of adults admit they’ve taken more than the recommended dose of a nonprescription drug.
Those are the intentional overdoses. People also unwittingly double-dose, because the same medication can be in lots of products under different brand names, warns a “Be MedWise” TV ad to begin airing later this month. Acetaminophen alone is in hundreds of medicines, from the Tylenol brand line to cold remedies like Nyquil and even the prescription painkiller Percocet — and taking too much can cause serious liver damage.
Elderly patients have special risks, adds Setter, a Washington State University pharmacist who specializes in geriatric medicine.
Remember his Alzheimer’s example? Tylenol alone often is recommended for seniors because it doesn’t have the ulcer risk of competing painkillers. But Tylenol PM causes drowsiness with an added ingredient, diphenhydramine, the antihistamine best known as Benadryl. That ingredient can cause confusion in the elderly, especially Alzheimer’s patients, Setter says.
“It’s something I see quite often,” he says, advising that caregivers consider safer prescription sleep aids for Alzheimer’s patients.
In fact, Setter seldom recommends cold relievers for any elderly patients, instead suggesting time-honored chicken soup and lots of fluids. In addition to antihistamine side effects, some decongestants can raise blood pressure.
So what should a savvy self-treater do?
- Always read the drug’s label, even if it’s a brand you’ve bought before, because ingredients and dosage instructions can change.
- Ask the pharmacist which over-the-counter drug is best for your symptoms and risk factors, including age and other medical conditions. Don’t be shy — the average pharmacist makes 22 OTC recommendations a day.
- Make sure you understand the drug’s dose, and how many days in a row it’s safe to take before consulting a doctor.
- Tell your doctor or pharmacist all of the prescription and OTC drugs you’re taking, plus any dietary supplements or herbs. Some can be deadly if taken together.
- If the pharmacist is too busy to give immediate advice, ask if you can make an appointment to talk. Change drugstores if the pharmacist can’t make time, advises Richard Baylis of the Maryland Pharmacists Association.